Weight gain is a possible side effect of sertraline hydrochloride, although it is not very common. Based on clinical studies, weight gain occurs in around 1% of people who take Zoloft.. Given this small percentage, for individual situations it is difficult to say whether weight gain is actually caused by the medicine itself, another medical condition, a change in eating habits and/or physical activity, a combination of these factors, or something else.
The weight could be regulated by following some steps:
Eating a heart-healthy diet. This diet should include: Lots of fruits, vegetables, grains and fat-free or low-fat milk and milk products; Lean meats, poultry, fish, beans, eggs, and nuts; Limiting foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
Getting regular physical activity for at least 30 minutes a day on most days of the week. Besides helping with weight loss, exercising (even in moderate doses) seems to enhance energy and reduce tension. Some depression research suggests that a rush of the hormone norepinephrine following exercise helps the brain deal with stress that often leads to depression and anxiety. A recent study also found that participation in an exercise training program was comparable to treatment with an antidepressant for improving depression symptoms in older adults diagnosed with major depression.
Limiting your intake of alcohol.
If these suggestions do not help, talk to the doc who prescribed the med. He or she can give you other suggestions for dealing with the weight gain -- whether or not it's a side effect of Zoloft. If the weight gain continues, he or she may recommend adjusting the Zoloft dosage or switching to another medicine.
Take care, best wishes!
- Sertraline Information for Consumers
- Sertraline Information for Healthcare Professionals (includes dosage details)
- Side Effects of Sertraline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 21 Jun 2009 • 1 answer
Posted 27 Jun 2009 • 3 answers
Posted 8 Oct 2010 • 2 answers
Posted 30 Sep 2014 • 1 answer
Posted 2 Feb 2018 • 0 answers